Reduction numbers, Briançon-Skoda theorems and the depth of Rees rings

Ian M. Aberbach; Craig Huneke; Ngô Viêt Trung

Compositio Mathematica (1995)

  • Volume: 97, Issue: 3, page 403-434
  • ISSN: 0010-437X

How to cite


Aberbach, Ian M., Huneke, Craig, and Trung, Ngô Viêt. "Reduction numbers, Briançon-Skoda theorems and the depth of Rees rings." Compositio Mathematica 97.3 (1995): 403-434. <>.

author = {Aberbach, Ian M., Huneke, Craig, Trung, Ngô Viêt},
journal = {Compositio Mathematica},
keywords = {Briançon-Skoda theorems; depth; blow-up rings; Rees algebra; form ring; Cohen-Macaulay property; reduction number; analytic spread; filter-regular sequences},
language = {eng},
number = {3},
pages = {403-434},
publisher = {Kluwer Academic Publishers},
title = {Reduction numbers, Briançon-Skoda theorems and the depth of Rees rings},
url = {},
volume = {97},
year = {1995},

AU - Aberbach, Ian M.
AU - Huneke, Craig
AU - Trung, Ngô Viêt
TI - Reduction numbers, Briançon-Skoda theorems and the depth of Rees rings
JO - Compositio Mathematica
PY - 1995
PB - Kluwer Academic Publishers
VL - 97
IS - 3
SP - 403
EP - 434
LA - eng
KW - Briançon-Skoda theorems; depth; blow-up rings; Rees algebra; form ring; Cohen-Macaulay property; reduction number; analytic spread; filter-regular sequences
UR -
ER -


  1. [AH] Aberbach I. and Huneke, C.: An improved Briançon-Skoda theorem with applications to the Cohen-Macaulayness of Rees rings, Math. Ann.297 (1993) 343-369. Zbl0788.13001MR1241812
  2. [AHH] Aberbach, I.M., Huckaba, S. and Huneke, C.: Reduction numbers, Rees rings, and Pfaffian ideals, J. Pure Applied Alg. (to appear). Zbl0838.13003
  3. [Ar] Artin, M.: Algebraic approximation of structures over complete local rings, Publ. Math. I.H.E.S.36 (1969) 23-56. Zbl0181.48802MR268188
  4. [AN] Artin, M. and Nagata, M.: Residual intersections in Cohen-Macaulay rings, J. Math. Kyoto Univ.12 (1972) 307-323. Zbl0263.14019MR301006
  5. [BaS] Bayer, D. and Stillman, M.: A criterion for detecting m-regularity, Invent. Math.87 (1987) 1-11. Zbl0625.13003MR862710
  6. [BS] Briançon, J. and Skoda, H.: Sur la clôture intégrale d'un idéal de germes de fonctions holomorphes en un point de Cn, C. R. Acad. Sci. Paris Sér A278 (1974) 949-951. Zbl0307.32007MR340642
  7. [Bu] Burch, L.: On ideals of finite homological dimension in local rings, Proc. of Camb. Phil. Soc.64 (1968) 941-948. Zbl0172.32302MR229634
  8. [CN] Cowsik, R.C. and Nori, M.V.: On the fibres of blowing up, J. of Indian Math. Soc.40 (1976) 217-222. Zbl0437.14028MR572990
  9. [CST] Cuong, N.T., Schenzel, P., and Trung, N.V.: Verallgemeinerte Cohen-Macaulay-Moduln, Math. Nachr.85 (1978) 57-73. Zbl0398.13014MR517641
  10. [EG] Eisenbud, D. and Goto, S.: Linear free resolutions and minimal multiplicities, J. Algebra88 (1984) 89-133. Zbl0531.13015MR741934
  11. [GH] Goto, S. and Huckaba, S.: On graded rings associated with analytic deviation one ideals, Amer. J. Math. (to appear). Zbl0803.13002MR1287943
  12. [GN1 ] Goto, S. and Nakamura, Y.: Cohen-Macaulay Rees algebras of ideals having analytic deviation two (preprint). Zbl0812.13003
  13. [GN2] Goto, S. and Nakamura, Y.: Gorenstein graded rings associated to ideals of analytic deviation two (preprint). Zbl0848.13005
  14. [GNi] Goto, S. and Nishida, K.: Filtrations and the Gorenstein property of the associated Rees algebras (preprint). Zbl0812.13016MR1197521
  15. [GS] Goto, S. and Shimoda, Y.: On the Rees algebras of Cohen-Macaulay local rings, Lect. Notes in Pure and Applied Mathematics, vol. 68, Marcel-Dekker, New York, 1979, pp. 201-231. Zbl0482.13011MR655805
  16. [GW] Goto, S. and Watanabe, K.: On graded rings I, J. Math. Soc. Japan30 (1978) 179-213. Zbl0371.13017MR494707
  17. [GHO] Grothe, A., Herrmann, M., and Orbanz, U.: Graded rings associated to equimultiple ideals, Math. Z.186 (1984) 531-566. Zbl0541.13010MR744964
  18. [HI] Herrmann, M. and Ikeda, S.: On the Gorenstein property of Rees algebras, Manu. Math.58 (1987) 471-490. Zbl0641.13013MR915998
  19. [HHR] Herrmann, M., Huneke, C., and Ribbe, J.: On reduction exponents of ideals with Gorenstein form ring, Proc. Edinburgh Math. Soc. (to appear). Zbl0842.13001
  20. [HRS] Herrmann, M., Ribbe, J., and Schenzel, P.: On the Gorenstein property of formrings (preprint). Zbl0797.13001
  21. [HSV1] Herzog, J., Simis, A., and Vasconcelos, W.V.: On the arithmetic and homology of algebras of linear type, Trans. Amer. Math. Soc.283 (1984) 661-683. Zbl0541.13005MR737891
  22. [HSV2] Herzog, J., Simis, A., and Vasconcelos, W.V.: On the canonical module of the Rees algebra and the associated graded ring of an ideal, J. of Alg.105 (1987) 285-302. Zbl0613.13007MR873664
  23. [HoHu1] Hochster M. and Huneke, C.: tight closure, invariant theory, and the Briançon-Skoda theorem, J. Amer. Math. Soc.3 (1990) 31-116. Zbl0701.13002MR1017784
  24. [HR] Hochster, M. and Ratliff, L.J., Jr.: Five theorems on Macaulay rings, Pac. J. of Math.44 (1973) 147-172. Zbl0239.13016MR314834
  25. [HH1] Huckaba, S. and Huneke, C.: Powers of ideals having small analytic deviation, Amer. J. Math.114 (1992) 367-403. Zbl0758.13001MR1156570
  26. [HH2] Huckaba, S. and Huneke, C.: Rees algebras of ideals having small analytic deviation, Trans. Amer. Math. Soc.339 (1993) 373-402. Zbl0813.13009MR1123455
  27. [HM] Huckaba, S. and Marley, T.: Depth properties of Rees algebras and associated graded rings, J. Algebra156 (1993) 259-271. Zbl0813.13010MR1213797
  28. [Hu1] Huneke, C.: On the associated graded ring of an ideal, Illinois J. Math.26 (1982) 121-137. Zbl0479.13008MR638557
  29. [Hu2] Huneke, C.: The theory of d-sequences and powers of ideals, Adv. in Math.46 (1982) 249-279. Zbl0505.13004MR683201
  30. [I] Ikeda, S.: On the Gorenstein property of Rees algebras over local rings, Nagoya Math. J.92 (1986) 135-154. Zbl0585.13014MR846135
  31. [JK] Johnston, B. and Katz, D.: Castelnuovo regularity and graded rings associated to an ideal, Proc. Amer. Math. Soc. (to appear). Zbl0826.13014MR1231300
  32. [L] Lipman, J.: Cohen-Macaulayness in graded algebras, Math. Res. Letters1 (1994) 149-157. Zbl0844.13006MR1266753
  33. [LS] Lipman, J. and Sathaye, A.: Jacobian ideals and a theorem of Briançon-Skoda, Michigan Math. J.28 (1981) 199-222. Zbl0438.13019MR616270
  34. [LT] Lipman, J. and Teissier, B.: Pseudo-rational local rings and a theorem of Briançon-Skoda about integral closures of ideals, Michigan Math. J.28 (1981) 97-116. Zbl0464.13005MR600418
  35. [MR] Matijevic, J. and Roberts, P.: A conjecture of Nagata on graded Cohen-Macaulay rings, J. Math. Kyoto Univ.14 (1974) 125-138. Zbl0278.13013MR340243
  36. [Ma] Matsumura, H.: Commutative Ring Theory, Cambridge University Press, Cambridge, 1986. Zbl0603.13001MR879273
  37. [Mu] Mumford, D.: Lectures on curves on an algebraic surface, Princeton University Press, Princeton, New Jersey, 1966. Zbl0187.42701MR209285
  38. [Mc] McAdam, S.: Asymptotic prime divisors, Lect. Notes in Math. 1023, Springer, 1983. Zbl0529.13001MR722609
  39. [NR] Northcott, S. and Rees, D.: Reductions of ideals in local rings, Math. Proc. Camb. Phil. Soc.50 (1954) 145-158. Zbl0057.02601MR59889
  40. [NV] Noh, S. and Vasconcelos, W.: The S2-closure of a Rees algebra, Results in Math.23 (1993) 149-162. Zbl0777.13006MR1205761
  41. [O] Oiishi, A.: Castelnuovo's regularity of graded rings and modules, Hiroshima Math. J.12 (1982) 627-644. Zbl0557.13007
  42. [Sa] Sally, J.: On the associated graded ring of a local Cohen-Macaulay ring, J. Math. Kyoto Univ.17 (1977) 19-21. Zbl0353.13017MR450259
  43. [SS] Sancho de Salas, J.B.: Géométrie Algébrique et applications I, La Rabida, Travaux en Cours, vol. 22, Hermann, Paris, 1987, pp. 201-209. Zbl0625.14025
  44. [SUV] Simis, A., Ulrich, B., and Vasconcelos, W.: Cohen-Macaulay Rees algebras and degrees of polynomial relations, Math. Annalen (to appear). Zbl0819.13003MR1324518
  45. [SV] Simis, A. and Vasconcelos, W.V.: The syzygies of the conormal module, Amer. J. of Math.103 (1981) 203-224. Zbl0467.13009MR610474
  46. [Ta] Tang, Z.: Rees rings and associated graded rings of ideals having higher analytic deviation (preprint). Zbl0803.13003MR1285714
  47. [T1] Trung, N.V.: Reduction exponents and degree bound for the defining equations of graded rings, Proc. Amer. Soc.101 (1987) 229-234. Zbl0641.13016MR902533
  48. [T2] Trung, N.V.: Filter-regular sequences and multiplicity of blow-up rings of ideals of the principal class, J. Math. Kyoto Univ. (to appear). Zbl0816.13020MR1239084
  49. [T3] Trung, N.V.: Reduction number, α-invariant, and Rees algebras of ideals having small analytic deviation, Proceedings of the Workshop on Commutative Algebra, Trieste1992 (to appear). Zbl0927.13004
  50. [TI] Trung, N.V. and Ikeda, S.: When is the Rees algebra Cohen-Macaulay?, Comm. Algebra17(12) (1989) 2893-2922. Zbl0696.13015MR1030601
  51. [U] Ulrich, B.: Artin-Nagata properties and reductions of ideals, Cont. Math.159 (1994) 373-400. Zbl0821.13008MR1266194
  52. [UV] Ulrich, B. and Vasconcelos, W.V.: The equations of Rees algebras of ideals with linear presentation, Math. Z.214 (1993) 79-92. Zbl0789.13002MR1234599
  53. [VV] Valabrega, P. and Valla, G.: Form rings and regular sequences, Nagoya Math. J.72 (1978) 91-101. Zbl0362.13007MR514892
  54. [Va1] Vasconcelos, W.V.: On the equations of Rees algebras, J. reine angew. Math.418 (1991) 189-218. Zbl0727.13002MR1111206
  55. [Va2] Vasconcelos, W.: Hilbert functions, analytic spread, and Koszul homology, Cont. Math.159 (1994) 401-422. Zbl0803.13012MR1266195
  56. [Va3] Vasconcelos, W.: Arithmetic of Blowup Algebras (manuscript). 
  57. [Vi] Viêt, D.Q.: A note on the Cohen-Macaulayness of Rees algebras of filtrations, Comm. in Alg.21 (1993) 221-229. Zbl0772.13002MR1194556

NotesEmbed ?


You must be logged in to post comments.

To embed these notes on your page include the following JavaScript code on your page where you want the notes to appear.

Only the controls for the widget will be shown in your chosen language. Notes will be shown in their authored language.

Tells the widget how many notes to show per page. You can cycle through additional notes using the next and previous controls.


Note: Best practice suggests putting the JavaScript code just before the closing </body> tag.